Q and A

Question

How can I improve my CD4 count when I am already on treatment?

How to improve my CD4 count of 210? Is it dangerous at this stage? I was stressed and it has never been so low. I take daily Truvada (tenofovir and FTC) and Viramune (nevirapine). How can I improve it? Will more sleep help? I eat healty foods.

Thank you.

Answer

Thank you for your question.

I am sorry to hear that you are stressed at the moment and that it is affecting your CD4 count. A CD4 count of 210 isn’t bad at all and is nothing to worry about.

How long have you been on medication? If you have recently started then it is possible that as you continue taking your meds your CD4 count will increase. Trying to reduce your stress levels or learning to manage your stress better could also help.

Other things that can help to increase CD4 counts include the same things that are advised for general health. Try to eat a balanced diet, sleep well, exercise, stop smoking, and only use alcohol or recreational drugs in moderation.

It is also possible that your CD4 count is just fluctuating and that it will naturally go back up on its own. Either way it is nothing to worry about. Once you have started treatment the most important thing to monitor is your viral load. As long as that remains undetectable your treatment is working.

104 comments

  1. Roy Trevelion

    Hi Matt,
    A CD4 count of 735 is strong. The normal range for a person who is HIV negative is between 460 to 1600. So your CD4 is normal, it shouldn’t be the cause of fatigue. CD4 counts go up and down, often during one day. And it looks like your medication is working very well.
    As CD4 counts can change perhaps you can ask for your CD4%? The CD4% is a more stable marker of immune function than the absolute CD4 count. You can read more about it here.
    So all this looks good but you can talk to your doctor about your fatigue and have it checked out.

  2. Matt

    Hi, I was diagnosed with HIV infection in November of 2013. Initial tests showed my viral load at about 4-5000 copies and my CD4 count was around 650. My Doctor immediately started me on drug therapy and I saw tremendous improvement. My RNA has been undetectable ( < 20 copies) the entire 4.5 years I have been on this medication. My CD4 count rose as high as 1400. However, the last 2 years I have seen my CD4 count drop significantly. It has now dropped to 735. Should I be concerned with this? Should I look at taking a different medication? Also, I have felt very fatigued the last year or so. Could this drop in CD4 cause this symptom?

  3. Lisa Thorley

    Hi Penelope,

    How are you coping with your diagnoses? Are you able to talk to anyone?

    Feeling tired can be due to a number of things, once of which is starting ARVs. Before you think about taking any supplements you should talk to your doctor. They may be able to advise you what you could take.

  4. Penelope

    Hi ive just tested hiv positive and started my Atrioza arv”s a month ago and sometimes i feel tired is it wise for me to take a B12 shot for energy?

Comment

Your email address will not be published. Required fields are marked *